MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA SHOULDER SYSTEM INSTRUMENT; SHOULDER GENERAL DRILL BIT FOR GLENOID POLYAXIAL SCREWS

MEDACTA INTERNATIONAL SA SHOULDER SYSTEM INSTRUMENT; SHOULDER GENERAL DRILL BIT FOR GLENOID POLYAXIAL SCREWS
Model Number 04.01.10.0050
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/05/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 7 february 2025 lot 2252714: (b)(4) items manufactured and released on 15-sep-2022.No anomalies found related to the problem.To date, no similar events have been reported on the same lot during the period of review.Clinical evaluation during the rsa operation, the drill bit was found broken after the insertion of the inferior polyaxial screw.The drill bit was identified in the subscapular region, near the thoracic wall.It may be possible that during the operation the drill bit perforated the scapula.While surgical-grade stainless steel is used for instruments, it is not approved for long-term implantation.The possibility of fragment migration cannot be entirely excluded and the consequences are thoroughly unpredictable.Given the fragment's location and potential risks, the surgeon must make a thorough evaluation to determine the best course of action for the patient's health.It remains crucial to monitor the patient closely for any potential secondary complications.
 
Event or Problem Description
The drill bit broke during the drilling of the superior polyaxial screw.Drill guide was used (04.01.10.0274, lot 2159295; 04.01.10.0034, lot 2253841).Immediately the operation was stopped and c-arm device was applied to identify the position of the broken drill's bit at the patient's body.At the radiological exposure, was seen that the remaining part of the broken drill was trapped in the chest, but not to the point of causing any vital problems, according to the opinion of a thoracic surgeon who was called in to assess the situation.The operation was continued and completed successfully (superior and inferior screws placed) and with a very good intraoperative outcome in terms of joint's stability and passive range of motion.The surgery was extended by about 1.5 hours.
 
Additional Manufacturer Narrative
Visual inspection the drill bit is broken at the base of the cutting section.The shape of the broken section confirms that the failure occurred in torsion, while drilling the glenoid.The investigation results do not indicate any potential manufacturing issue.The specific conditions of application may have influenced the issue, but this cannot be confirmed.

Brand Name
SHOULDER SYSTEM INSTRUMENT
Common Device Name
SHOULDER GENERAL DRILL BIT FOR GLENOID POLYAXIAL SCREWS
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key21547225
Report Number3005180920-2025-00136
Device Sequence Number7856906
Product Code LXH
UDI-Device Identifier07630971233805
UDI-Public07630971233805
Combination Product (Y/N)N
Initial Reporter CountryGR
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.01.10.0050
Device Lot Number2252714
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/19/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/05/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/07/2025
Supplement Report FDA Received Date04/04/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/15/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite